Nikesh Ardeshna, MD
Dr. Ardeshna is the Medical Director of Epilepsy Services for the Erlanger Health System in Chattanooga, Tennessee.
A 44-year-old right-handed male with a history of seizures since childhood presents to the clinic. The exact age of seizure onset is unclear because the patient has lived in foster homes, and some portions of the medical history are limited, particularly with regard to time frames. Prior to age 20, the patient would get a warning before his seizures, which he described as a “weird” or “funny” feeling in his stomach. The patient was initially started on phenytoin monotherapy. This was switched to valproic acid due to presumed lack of efficacy. The patient was then switched back to phenytoin monotherapy in his mid-30s with a maximum dose of 400 mg daily. Follow-up was not consistent due to insurance issues.
In 2012, lamotrigine was added to phenytoin. Seizure frequency was about three per month. The patient’s seizure frequency was an estimation because until 2012 he was living alone and did not always know if a seizure had occurred. The patient was referred to an epileptologist in 2014. He wished to come off phenytoin because he felt it was no longer working. Lamotrigine was maximized, and phenytoin was tapered off. The patient continued to have about three seizures per month on lamotrigine monotherapy. Lacosamide was added. The patient’s seizure frequency declined to about one per month. Note that the above frequency refers to the total small and large seizures, see below.
The patient’s past medical history includes diabetes type II and chronic lower extremity deep vein thrombosis, for which the patient is on warfarin. The patient also complained of forgetting things (numbers, where he placed items), worse over the last two to three years.
At the time of presentation, this 44-year-old patient denied he gets a warning prior to his seizures. Nor does he recall the episodes. Those observing him state he makes a chewing motion with his mouth (smaller event). This can progress to walking about somewhat aimlessly (larger event). On some occasions, this has resulted in injuries, including scrapes and bruises. When the patient notices these types of injuries, or when he ends up in a different location and does not recall how he got there, he equates these with a likely seizure occurrence. On one occasion, others in his home indicated he made a chewing motion with his lips and then proceeded to grab a pot off the stove and wandered outside, ending up in a neighbor’s driveway. The patient sustained some scrapes and bruises on his feet, as he had been walking outside barefoot. He reports no recollection of these events other than ending up in his neighbor’s driveway.
Routine EEGs in 2008 and 2014 showed left-sided sharps with equipotentiality over the left frontal and left mid temporal region. An epilepsy monitoring unit stay in 2014 recorded two of the patient’s typical events: one small with a chewing type motion of the lips and one larger event beginning with chewing and fumbling an object in his hand, followed by bicycling and kicking movements of the legs, as well as twisting at the waist. Electrically, the events both appeared to have onset over the left frontal and temporal regions. A 3T MRI of the brain, epilepsy protocol in 2014, showed left mesial-temporal sclerosis.
The correct diagnosis for this patient is partial epilepsy with secondary generalization. The patient previously experienced an aura.
Questions to consider:
• Antiepileptic drugs (AEDs): The patient has been on numerous AEDs, including first generation, second generation, and even newer ones. Which would be more appropriate for this patient, given his other medical conditions? Choose newer AEDs that do not interact with warfarin.
How likely is the patient to be seizure free if a third AED is added? Less than 5% chance.
Does the patient meet the definition of drug resistant/refractory epilepsy? Yes, he has failed two first-line AEDs.
Associated co-morbidities with epilepsy include: memory loss, mood changes, cognitive impairment.